Alert archive / Missouri / Tornado Warnings in 2003

Tornado Warning 52, NWS St. Louis, MO

May 10, 2003Marion County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this tornado warning at May 10, 2003, 6:53 PM CDT for Marion County, Missouri; Adams County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 6:53 PM CDT (23:53 UTC)
Expired
May 10, 2003, 7:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Adams County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:35 AM CDTTornado WatchSPC7 hr
May 10, 5:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WFUS53 KLSX 102353
TORLSX
ILC001-MOC127-110045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MARION COUNTY IN NORTHEAST MISSOURI
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 745 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH STRONG ROTATION NEAR PALMYRA. THE STORM
  WAS MOVING NORTHEAST AT 40 MPH. THIS STORM HAS A HISTORY OF
  PRODUCING TORNADOES AND MAY PRODUCE ADDITIONAL TORNADOES AT ANY 
  TIME  THIS WARNING IS AN EXTENSION OF THE PREVIOUS TORNADO FOR 
  MARION COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  MARBLEHEAD
  FALL CREEK
  PAYSON
  BURTON
  ADAMS
  RICHFIELD
  LIBERTY

THIS IS AN EXTREMELY DANGEROUS AND LIFE-THREATENING SITUATION. MOVE
IMMEDIATELY TO A BASEMENT OR BELOW GROUND SHELTER. IF UNDERGROUND
SHELTER IS NOT AVAILABLE...TAKE COVER ON THE LOWEST FLOOR OF A STURDY
BUILDING OR HOME IN A SMALL INTERIOR ROOM...SUCH AS A CLOSET OR
HALLWAY. HIDE UNDER A MATRESS OR USE BLANKETS OR PILLOWS TO COVER
YOUR BODY.

THIS STORM WILL ALSO PRODUCE LARGE DESTRUCTIVE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

LAT...LON 3985 9164 3964 9158 3985 9100 4012 9098

$$
FG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 10, 5:00 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 5:00 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 PM CDT SAT MAY 10 2003

DLYD DISC DUE TO WX.  LAST HURRAH FOR SVR WX FOR A FEW DAYS WL BE
THIS EVNG AS STG S/W ALFT AND ITS ASSOC SPEED MAX AND A DRYLN AT THE
SFC INTERACTS WITH MOIST UNSTABLE AMS ACRS MO AND IL.

DRYLN AND CDFNT...WHICH IS TRAILING JUST BHND IT...WL MERGE ERL THIS
EVNG OVR WRN MO AND THEN THIS FEATURE WL TRACK RPDLY EWD THRU
FA...CLRG STL AREA BFR 06Z AND CLEARING RMNDR OF FA IN IL SHORTLY
AFT 06Z.

COOLER AND DRIER AIR WL THEN PUSH IN BHND WOUND-UP SFC LO TRACKING
TO THE N.  LEANED TWDS WRMR FWC TEMPS...ESP NRN HALF...DUE TO CLDNSS
BLDG IN AND WELL MIXED LWR AMS.

MUCH COOLER TEMPS WL THEN PREVAIL FOR NXT COUPLE DAYS.  SC CLD
SHIELD WL DOMINATE NRN HALF OF FA ON SUN.  SFC WNDS WL BE RATHER STG
AND MENTIONED HIR GUSTS PSBL.  WELL MECH MIXED LWR AMS WL PROVIDE DP
MIXING LYR DESPITE NWLY SFC WNDS/ASSOC CAA/CLDNSS...AND GUIDANCE
TEMPS LOOKED OK.

WNDS WL GRAD SUBSIDE OVR NXT 24HRS HDG INTO SUN NGT/MON...WITH RDG
FINALY BLDG IN ON MON NGT.  NO PROBLEM WITH GUIDANCE MINS.
HOWEVER...WENT WITH MAV/MET BLEND ON MON MAX TEMPS AS FWC LOOKED TO
WRM.

ON EXTDD PD...KEPT PCPN CHCS THE SAME...AS FULLY AGREED WITH NCEP
THINKING THAT 00Z GFS/MRF WAS TOO STG AND AGGRESSIVE IN BRINGING IN
CLOSED UPR LO INTO MID MS VLY ON WED.  INSTEAD FLWD MORE PROGRESSIVE
ECMWF AND THE TRENDING MORE PROGRESSIVE 12Z GFS/MRF...WHICH HAS PCPN
CHCS ON WED/THU.  ANOTR SRN STRM S/W MAY IMPACT FA ON SAT...BUT HAVE
PLENTY OF TIME TO WATCH THIS...AND FOR NOW LOOKS TO PASS MOSTLY TO
OUR S.  HAVE LEFT SAT FCST DRY ATTM.

.STL...FLOOD WATCH ENTIRE CWA TNGT.
       TORNADO WATCH #338 TIL 00Z NE AND CNTRL MO
       TORNADO WATCH #342 TIL 02Z SE MO AND FAR SRN IL
TES
Hazardous weather outlook, May 10, 12:30 PM CDT, 6 hours 23 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1230 PM CDT SAT MAY 10 2003

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE
ENTIRE REGION INCLUDING QUINCY...HANNIBAL...JEFFERSON CITY...
COLUMBIA...THE ST LOUIS METRO AREA...CARLINVILLE...CENTRALIA...
SALEM...CHESTER AND FARMINGTON.

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE REGION THROUGH
THIS AFTERNOON...WITH THE CONTINUED POTENTIAL THAT THESE STORMS
COULD BECOME SEVERE.  THE GREATEST RISK FOR SEVERE WEATHER WILL
OCCUR AS A COLD FRONT MOVES THROUGH CENTRAL MISSOURI THIS AFTERNOON
AS WELL AS EASTERN MISSOURI AND ADJACENT PARTS OF WEST CENTRAL AND
SOUTHWEST ILLINOIS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL THAT A
FEW OF THESE SUPERCELL THUNDERSTORMS WILL PRODUCE LARGE AND DAMAGING
TORNADOES...HAIL LARGER THAN BASEBALL SIZE...AND DAMAGING WINDS IN
EXCESS OF 70 MPH.  IN ADDITION...THE ENTIRE AREA REMAINS UNDER A
FLOOD WATCH THROUGH TONIGHT.

REMAIN ALERT AND STAY TUNED TO NOAA WEATHER RADIO AS WELL AS
COMMERCIAL RADIO AND TELEVISION STATIONS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 10, 6:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    2W STEFFENVILLE           MO   1.00 INCH HAIL
05/10/03   LEWIS
Local storm report, May 10, 6:12 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    2SW EWING                 MO   TORNADO
05/10/03   LEWIS                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 6:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
620 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    3N BETHEL                 MO   1.75 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0615 PM    NEWARK                    MO   FLOODING
05/10/03   KNOX                           JUST UNDER A FOOT OF
                                          STANDING WATER COVERING
                                          HWY 156
Local storm report, May 10, 6:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
625 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MAYWOOD                   MO   TORNADO
05/10/03   LEWIS                          REPORTED BY KHQ-TV STORM
                                          SPOTTER

0615 PM    4S SHELBYVILLE            MO   1.50 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SHEBLY COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0620 PM    7N SHELBINA               MO   1.00 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 6:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    EWING                     MO   TORNADO
05/10/03   LEWIS                          MAJOR STRUCTURAL DAMAGE
                                          TO HOMES IN EWING AND
                                          MAYWOOD AREAS. REPORTED
                                          BY SEVERE WEATHER
                                          SPOTTERS.

0630 PM    1W CANTON                 MO   TORNADO
05/10/03   LEWIS                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0630 PM    5E SHELBINA               MO   1.75 INCH HAIL
05/10/03   SHEBLY                         REPORTED BY SHEBLY COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

0630 PM    HALLSVILLE                MO   1.00 INCH HAIL
05/10/03   BOONE                          REPORTED BY BOONE COUNTY
                                          SHERIFFS DEPARTMENT.

0630 PM    1N MONROE CITY            MO   TORNADO
05/10/03   MONROE                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, May 10, 6:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    CANTON                    MO   WIND DAMAGE
05/10/03   LEWIS                          MOBILE HOMES AND
                                          SEMI-TRAILERS OVERTURNED.
                                          REPORTED BY LEWIS COUNTY
                                          EMERGENCY MANAGEMENT
                                          AGENCY.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:18 PM CDTSevere Thunderstorm WarningLSXAudrain42 min
May 9, 7:48 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve42 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningLSXPike, Ralls49 min
May 9, 10:08 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis37 min
May 9, 10:16 PM CDTSevere Thunderstorm WarningLSXLewis44 min
May 10, 2:19 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren41 min
May 10, 3:42 AM CDTSevere Thunderstorm WarningLSXBoone63 min
May 10, 3:45 AM CDTFlash Flood WarningLSXAudrain, Boone4 hr
May 10, 5:08 AM CDTSevere Thunderstorm WarningLSXAudrain, Pike, Ralls52 min
May 10, 6:31 AM CDTFlash Flood WarningLSXPike4 hr
May 10, 8:12 AM CDTSevere Thunderstorm WarningLSXSaint Charles48 min
May 10, 8:19 AM CDTTornado WarningLSXSaint Charles, Saint Louis41 min
May 10, 8:43 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
May 10, 10:47 AM CDTTornado WarningLSXCrawford43 min
May 10, 11:07 AM CDTFlash Flood WarningLSXLincoln, Saint Charles3 hr
May 10, 11:15 AM CDTFlash Flood WarningLSXAudrain3 hr
May 10, 11:26 AM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis49 min
May 10, 4:54 PM CDTTornado WarningLSXKnox51 min
May 10, 5:21 PM CDTTornado WarningLSXShelby39 min
May 10, 5:35 PM CDTTornado WarningLSXMonroe40 min
May 10, 5:42 PM CDTTornado WarningLSXBoone, Moniteau48 min
May 10, 5:44 PM CDTTornado WarningLSXKnox, Lewis31 min
May 10, 5:47 PM CDTTornado WarningLSXLewis, Marion43 min
May 10, 6:04 PM CDTSevere Thunderstorm WarningLSXShelby41 min
May 10, 6:08 PM CDTSevere Thunderstorm WarningLSXCrawford37 min
May 10, 6:13 PM CDTTornado WarningLSXMarion, Monroe, Ralls47 min
May 10, 6:28 PM CDTTornado WarningLSXLewis47 min
May 10, 6:29 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone61 min
May 10, 6:39 PM CDTSevere Thunderstorm WarningLSXFranklin66 min
May 9, 7:42 PM CDTTornado WarningLSXGreene, Macoupin48 min
May 9, 8:12 PM CDTTornado WarningLSXMontgomery33 min
May 9, 8:14 PM CDTFlash Flood WarningLSXMacoupin4 hr
May 9, 8:27 PM CDTTornado WarningLSXMacoupin33 min
May 9, 8:32 PM CDTSevere Thunderstorm WarningLSXWashington28 min
May 9, 8:43 PM CDTTornado WarningLSXMontgomery32 min
May 9, 9:02 PM CDTSevere Thunderstorm WarningLSXPike43 min
May 9, 9:11 PM CDTTornado WarningLSXPike49 min
May 9, 9:18 PM CDTSevere Thunderstorm WarningLSXBrown27 min
May 9, 10:12 PM CDTSevere Thunderstorm WarningLSXAdams33 min
May 9, 11:42 PM CDTFlash Flood WarningLSXMacoupin3 hr
May 10, 6:25 AM CDTSevere Thunderstorm WarningLSXGreene, Pike50 min
May 10, 7:47 AM CDTSevere Thunderstorm WarningLSXMacoupin28 min
May 10, 8:06 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery24 min
May 10, 8:31 AM CDTSevere Thunderstorm WarningLSXMontgomery29 min
May 10, 8:41 AM CDTTornado WarningLSXMacoupin34 min
May 10, 9:11 AM CDTFlash Flood WarningLSXGreene4 hr
May 10, 9:18 AM CDTTornado WarningLSXBond, Madison27 min
May 10, 10:15 AM CDTSevere Thunderstorm WarningLSXFayette30 min
May 10, 11:53 AM CDTSevere Thunderstorm WarningLSXSaint Clair52 min
May 10, 12:30 PM CDTSevere Thunderstorm WarningLSXClinton45 min
May 10, 6:21 PM CDTTornado WarningLSXAdams39 min

Nearby

Tornado Warnings in Missouri, 2003Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.